Hail, Dawson
- When
- August 23, 7:10 PM MST
- Where
- Dawson County, 15 mi NW of Lindsay
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.373, -105.376
Thunderstorms in northeast Montana created significant rainfall especially in Richland County. Areas of large hail and strong winds occurred as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Thunderstorms in northeast Montana created significant rainfall especially in Richland County. Areas of large hail and strong winds occurred as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 23, 3:01 PM MST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 401 PM MDT SUN AUG 23 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... THIS EVENING THROUGH MONDAY MORNING, MOISTURE LEVELS ACROSS THE REGION CONTINUE TO RISE WITH AREAS NEAR THE YELLOWSTONE VALLEY REPORTING DEWPOINTS IN THE LOWER 60S. SOME THUNDERSTORMS ALSO APPEAR TO BE DEVELOPING ACROSS NORTHERN CENTRAL WY AND ARE BEGINNING THE TREK ACROSS MONTANA. SURFACE TEMPERATURES ALSO APPEAR TO BE RISING SURPRISINGLY HIGHER THAN EXPECTED ESPECIALLY WITH EXPANDING CLOUD COVER FROM CENTRAL MONTANA. MOST OF THESE INCREASED RISES APPEAR TO BE DUE TO THE WAA AND MOISTURE ADVECTION LOCATED ON THE STRONG SURFACE GRADIENT THAT HAS DEVELOPED ACROSS THE WESTERN PART OF THE CWA. MEANWHILE THE SHORTWAVE THAT IS ANTICIPATED TO VENTURE INTO MONTANA THIS EVENING AND FURTHER ENHANCE LOCAL SHOWERS AND THUNDERSTORMS TO POSSIBLE SEVERE LEVELS HAS GENERATED STRATIFORM SHOWERS ACROSS MOST OF ID AND SOUTHWESTERN MT IN THE MONSOONAL FLOW. A SPECIAL 20Z SOUNDING RUN WAS ARRANGED TODAY AND WHILE OVERALL SPEED SHEAR APPEARS TO BE LOWER THAN 12Z RUN THE DIRECTION SHEAR HAS BECOME MORE FAVORED OF SUPERCELLS WITH A FULL 90 DEGREES OF VEERING IN THE FIRST 4000 METERS. WHILE MODELS DO APPEAR TO BE OFF ON THE AMOUNT OF MOISTURE FLOWING INTO THE REGION THE DO APPEAR TO BE PRODUCING A VERY HIGH AMOUNT OF QPF. WITH THE INCREASE IN MOISTURE INJECTED INTO THE SYSTEM THE POTENTIAL FOR HEAVY RAINS EXISTS OVERNIGHT WITH PASSING SHOWERS AND MAY LEAD TO MORE OF A LOCALIZED FLOODING CONCERN THAN PREVIOUSLY CONSIDERED FOR SOUTHEASTERN PORTIONS OF NEMONT. RAINS SHOWERS AND THUNDERSTORMS SHOULD MOVE THROUGH AND EXIT REGION TONIGHT INTO MONDAY MORNING. MONDAY THROUGH TUESDAY... A GRADUAL WARMING TREND IS ANTICIPATED TO OVER TAKE THE REGION WITH COMPLETELY DRY CONDITIONS ANTICIPATED BY TUESDAY. MONDAY INTO THE EVENING HOURS A SMALL CHANCE EXIST FOR SOME AFTERNOON SHOWERS AND ISOLATED THUNDERSTORMS DUE TO DAYTIME HEATING. THIS DOES HOWEVER RELY ON THE MONDAY MORNING DISTURBANCE TO HAVE CLEARED THE REGION AND NOT SLOWED DOWN AFTER FORMING CYCLOGENESIS THIS EVENING... OTHERWISE CLOUD COVER MAY AGAIN CAUSE PEAK HEATING FROM PRODUCING ENOUGH INSTABILITY FOR SHOWERS. GAH PREVIOUS SHORT TERM DISCUSSION... MORNING INSTABILITY MOVING ACROSS THE REGION HAS CREATED A FEW SHOWERS AN ISOLATED THUNDERSTORMS ACROSS THE REGION. THIS IS NOT EXPECTED TO BE THE MAIN SHOW FOR TODAY. CYCLOGENESIS ACROSS THE NORTHEAST WYOMING AND GREAT FALLS FRONT RANGE IS SLOWLY INCREASING WITH BOTH LOWS DEEPENING A COUPLE MILLIBARS OVER THE LAST FEW HOURS. THIS HAS LEAD TO AN INCREASING SURFACE GRADIENT AND SLIGHTLY FASTER WINDS THAN ORIGINALLY ANTICIPATED. BEING CARRIED ON THIS WIND IS SIGNIFICANT AMOUNTS OF MOISTURE LEADING INTO THE MID AND UPPER 50S FOR DEWPOINTS. THE BIG CONDITIONAL PROBLEM IN THE FORECAST FOR STRONG TO SEVERE STORMS LATER TODAY WILL BE A STRATO-CIRRO SHIELD THAT HAS DEVELOPED OVER ID/WY AND IS RAPIDLY PUSHING NORTH INTO MONTANA GENERATING HIGH ALBEDOS AND DROPPING THE CHANCES THAT AFTERNOON INSOLATION WHICH WOULD CONTRIBUTE TO INSTABILITY. IN ADDITION 06Z RUNS OF THE NAM APPEAR TO BE OFF ACROSS MONTANA THIS MORNING AS NAM BUFFER SOUNDINGS HAVE MORE CAP AND LESS MOISTURE THAN WAS EVIDENT IN THE 12Z SOUNDING. AN 18Z SOUNDING WILL MOST ASSUREDLY BE NEEDED TODAY TO HELP REMOVE SOME THIS UN-CONFIDENCE IN THE FORECAST FOR THIS AFTERNOON AND EVENING. GAH .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... A LONGWAVE UPPER RIDGE WILL BE THE DOMINANT FEATURE THROUGH THE WORKWEEK...MAKING FOR MAINLY DRY CONDITIONS AND WARMING TEMPERATURES. FRIDAY NIGHT INTO THE WEEKEND CONFIDENCE IS LOWERED AS THERE IS SIGNIFICANT FORECAST MODEL DISAGREEMENT. THE GFS IS MORE PROGRESSIVE IN BREAKING DOWN THE UPPER RIDGE BY A PASSING SHORTWAVE FEATURE...WHILE THE 00Z ECMWF/12Z CANADIAN SLIDE AN UPPER TROUGH SOUTHWARD OUT OF CANADA...FURTHER AMPLIFYING THE RIDGE OVER THE WEST COAST. GIVEN THE FAIRLY WIDESPREAD IN SOLUTIONS...FELT THE GOING FORECAST FAVORING MAINLY DRY CONDITIONS AND A SLOW COOL DOWN THROUGH THE WEEKEND SEEMED VERY REASONABLE. THUS MADE VERY LITTLE IN THE WAY OF CHANGES. GILCHRIST PREVIOUS DISCUSSION...THE PERIOD BEGINS WITH THE REGION UNDER AN UPPER RIDGE AXIS AND A LONG WAVE TROUGH IN THE GULF OF ALASKA THAT SENDS A SHORT WAVE COLD FRONT INTO THE PAC NW TUESDAY NIGHT. THE SHORT WAVE TROUGH LIFTS NORTH BUT SENDS IN A FEW WEAK FRONTS INTO THE AREA THROUGH FRIDAY. THE RIDGE REBUILDS AND REMAINS UNTIL THE NEXT STRONGER SHORTWAVE SLAMS INTO THE NW COAST THURSDAY NIGHT/FRIDAY. MODELS PART COMPANY FROM HERE ON. THE GFS SENDS THE SHORT WAVE EAST ALONG THE INTERNATIONAL BORDER. HOWEVER THE ECMWF SENDS THE WAVE NORTH AGAIN. THE ECMWF RIDGE BLOCKS THE ENERGY TO THE NORTH. THE ECMWF HAS BEEN MORE CONSISTENT IN THE LATER PERIODS...SO WILL BLEND...BUT MAINTAIN WARM AND MOSTLY DRY GRIDS. TEMPERATURES WILL CONTINUE HOT INTO AT LEAST FRIDAY. MEX AND MEN GUIDANCE BUYS INTO THE WEEKEND TROUGH THAT WILL COOLER TEMPERATURES. BUT THE ECMWF WILL MAINTAIN THE ABOVE AVERAGE TEMPERATURES UNDER THE RIDGE. SCT && .AVIATION... AN UPPER TROUGH WILL PASS THROUGH EASTERN MONTANA THIS AFTERNOON AND EVENING...TRIGGERING SCATTERED TO WIDESPREAD THUNDERSTORMS. THE KSDY KGDV KOLF AND KGGW TERMINALS WILL BE IMPACTED AT TIMES THROUGH EARLY MONDAY MORNING WHEN THE THUNDERSTORM THREAT WILL DIMINISH. SOME OF THESE STORMS HAVE THE POTENTIAL TO CREATE STRONG GUSTY ERRATIC WINDS...LARGE HAIL...AND HEAVY RAIN. CEILINGS AND VISIBILITIES WILL BE LOWERED TO MVFR AND POSSIBLY EVEN IFR AT TIMES WITH THE STRONGER STORMS. GUSTY EAST WINDS AT 15 TO 25 KTS THIS AFTERNOON WILL CONTINUE THROUGH THE EVENING...BEFORE DECREASING AND FINALLY GOING WESTERLY AT AROUND 10KTS WITH THE PASSAGE OF A WEAK COLD FRONT EARLY MONDAY MORNING. FLYING WEATHER FOR MONDAY WILL BE GREATLY IMPROVED WITH NORTHWEST WINDS AT 10-15KTS AND A SCATTERED MIDLEVEL DECK. GILCHRIST && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 248 PM MDT SUN AUG 23 2009 MTZ016>027-059>062-241000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 248 PM MDT SUN AUG 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT ALONG WITH A STRONG UPPER LEVEL DISTURBANCE WILL AFFECT EASTERN MONTANA TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 131 km away, was scanning. The volume nearest the first event began at 02:09 UTC.
7 hail, 4 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
Five minutes of hail with up to golfball-size. Strong winds also accompanied the storm.
Dime and Nickel size hail with heavy rain.
A few hailstones were quarter-size. Heavy rain also accompanied the storm.
Total rainfall of 3.08 inches, 2.72 fell through midnight. Water flowed over local roadway, washing some gravel off, but no damage was reported.
Measured four inches of rainfall with this storm.
Pea size hail with estimated 50 to 60 mph wind gust, moving deck furniture.
Rainfall of 1.5 inches accompanied hail with this thunderstorm.
Heavy rain also was reported.
Thunderstorm wind gust came from a storm to the northwest of the Sidney Airport.
Some fields had some wash outs in them.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186372, 186373, 186374, 186375, 186391, 186393, 188233, 186398, 186400, 186388, 186399, 186394, 186390.